Doctors Lounge - Pharmacy AnswersBack to Pharmacy Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 9/5/2017.
Forum Name: Pharmacy & Drug Topics
Question: allergic reaction to novo-chlorquine?
|silkzipp - Tue Feb 17, 2009 8:33 pm||
In preparation for a trip to the Dominican, my son's doctor recommened he take Dukoral, have his vivaxim injection and take novo-chloroquine. He took is first dukoral dose last monday and the second this Monday, I am writing this on Tuesday. He had his injection a week or so ago and took his first malaria pill this past Friday. On Monday evening his ears and nose looked red and felt hot and itchy and he broke out in hives, all over his body but primarily on his arms. He has taken dukoral in the past without incident, so I don't think it had anything to to with it but we are concerned about the malaria pills, especailly since he is going away this Friday and is supposed to take another pill at the time and well as one while he is away. Can this medication cause hives and if so, can they occur several days after taking the pill, in this case the pill was taken on Friday morning and the reaction was on Monday evening. He took Benidryl for the hives on the evening of the breakout, and was okay for the better part of the next day, but broke out again in the evening. As a precaution, would there be any harm if he stopped taking the Novo-chloroquine?
Thanks in advance for you help.
|John Kenyon, CNA - Sun Mar 08, 2009 9:39 pm||
Hi there --
While novo-chlorquine has a fairly long list of possible side effects, any drug or substance has the potential to cause an allergic reaction, and while it is usually upon first use, it also can happen after many uses without incident. Also, while delayed anaphylactoid responses are rare, they can happen, especially if the reaction is a first-time one.
My advice to you (or your husband) would be to discuss this with his doctor, since it's not certain which of the drugs he reacted to, and since he has to take more medication which may be responsible for an anaphylactoid reaction, and since these reactions are often more severe each time, pre-medication with Benadryl and/or steroids may be necessary in order to prevent a serious (or even just an annoying) reaction. Since the meds are necessary for travel to malarial areas, prophylactic premedication is probably the best way to prevent this from happening again, and a doctor would have to prescribe or advise based on the individual patient's history.
I hope this is helpful. Good luck to you both. Please follow up with us as needed.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.